Fact: In 2014, 93 Snohomish County residents overdosed on opioids (heroin and prescription).
Scenario: Someone you know is using an opioid narcotic. They’ve stopped breathing. What is your next action? You can save their life with an antidote.
If someone takes more opioids than their body can handle, they can pass out, stop breathing, and possibly die. Follow the steps below to possibly save their life.
1. Look for signs of an opioid overdose
2. Try to wake them up
3. Call 911
4. Administer Naloxone
Opioids are medications that relieve pain. They include prescription and illegal narcotics such as:
Naloxone will not work on other types of drug overdose. The medication will not reverse any complications with other types of drug interactions or overdoses.
Naloxone, sometimes called Narcan®, is a lifesaving medication that blocks or reverses the effects of opioids. If someone is overdosing in your presence, you can administer Naloxone to possibly save their life. This medication only works in emergency situations, so it’s imperative you have the medication with you when an overdose occurs. Be prepared, carry Naloxone.
Naloxone is an antidote used to treat an opioid overdose. Use of this medication temporarily blocks the receptors in the brain impacted by an opioid, making it possible for a person to breathe. The medical reversal process can take 2-3 minutes and lasts 20 to 90 minutes. Always contact 9-1-1 in any medical emergency, including opioid overdose.
You do not need a prescription to purchase Naloxone. The lifesaving antidote kits are available at numerous pharmacies located throughout Snohomish County. The pharmacist will discretely educate you on how and when to use Naloxone. The cost of a Naloxone kit is approximately $150 and may be covered by insurance.
No. Anyone can administer the antidote after a consultation from a pharmacist or other trained professional on how to use the medication properly.